Kentucky, 2003

Damaging Wind in Kentucky, July 22, 2003

July 22, 2003 · NWS LMK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 22, 1:30 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 1:30 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT TUE JUL 22 2003

SHORT TERM: ALTHOUGH SURFACE COLD FRONT HAS MOVED WELL SOUTH INTO
SOUTHERN TENNESSEE...RESIDUAL LOW LEVEL MOISTURE THROUGH 700
MB...COMBINED WITH COLD AIR ADVECTION IN THE MID LAYERS...IS
ALLOWING MODERATELY UNSTABLE CONDITIONS TO DEVELOP THIS AFTERNOON.
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
SOUTHERN INDIANA AND NORTHERN KENTUCKY THIS AFTERNOON...AHEAD OF A
WEAK VORTICITY MAX THAT WILL SWING THROUGH INDIANA LATER THIS
EVENING. ALTHOUGH EXTENSIVE CLOUDINESS WILL LINGER WELL INTO THE
NIGHTTIME HOURS...FEEL SHOWERS WILL DIMINISH WITH LOSS OF AFTERNOON
HEATING AFTER SUNSET.

THE LAST OF THE SERIES OF UPPER AIR DISTURBANCES NOW VISIBLE ON
WATER VAPOR OVER MINNESOTA WILL DIVE SOUTHWARD...AND BY WEDNESDAY
MORNING...CROSS TENNESSEE AS IT ROUNDS THE BASE OF AN ANOMALOUSLY
DEEP TROUGH OVER OHIO VALLEY. WITH FORECASTED 500 MB TEMPERATURES
WEDNESDAY AFTERNOON IN THE -13 TO -15 C RANGE AND FREEZING LEVEL
ONLY AROUND 11 THOUSAND FEET...INSTABILITY WILL AGAIN DEVELOP IN THE
AFTERNOON. WITH SUFFICIENT HEATING...SOME AFTERNOON STORMS WEDNESDAY
MAY PROVE VIGOROUS ENOUGH TO PRODUCE SMALL HAIL.

BY WEDNESDAY NIGHT...JET WILL ROUND THE BASE OF THE TROUGH AND AXIS
WILL MOVE EAST OF THE OHIO VALLEY. HIGH PRESSURE WILL BEGIN TO BUILD
INTO LOWER MISSISSIPPI VALLEY. THURSDAY AND FRIDAY LOOK GREAT AS
TROUGH LIFTS INTO NEW ENGLAND AND TEMPERATURES WILL MODERATE BACK TO
SEASONAL NORMS.

IN THE EXTENDED: HIGH PRESSURE WILL MOVE EAST LATE FRIDAY...AND
TEMPERATURES WILL WARM FARTHER AS THE EASTERN TROUGH IS REPLACED BY
A FLAT RIDGE. AS ANOTHER UPPER AIR DISTURBANCE MOVES NORTH OF THE
GREAT LAKES SATURDAY...A COLD FRONT WILL SLOWLY MOVE SOUTH INTO THE
LOWER OHIO VALLEY...WITH THE FRONT IN THE VICINITY...WILL CONTINUE
ONGOING CHANCES OF SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY.

.LMK...NONE.

DENMAN
Hazardous weather outlook, Jul 22, 3:00 PM EST, 35 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN KENTUCKY AND
SOUTH-CENTRAL INDIANA THIS EVENING...AHEAD OF A SURFACE TROUGH
ACROSS SOUTHERN INDIANA. ALTHOUGH SCATTERED...THESE STORMS MAY
PRODUCE BRIEF TORRENTIAL RAINFALL...AND FREQUENT LIGHTNING.
PEA-SIZED HAIL IS POSSIBLE UNDER SOME OF THE STRONGER STORMS.
CONVECTION WILL DIMINISH RAPIDLY DURING THE LATE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SETTLE OVER THE OHIO VALLEY
ON WEDNESDAY. THIS UPPER LOW WILL HELP IGNITE SCATTERED AFTERNOON
THUNDERSTORMS...A FEW OF WHICH COULD PRODUCE PEA TO MARBLE SIZED
HAIL.

ANOTHER COLD FRONT WILL APPROACH THE REGION EITHER SUNDAY OR
MONDAY...WITH MORE THUNDERSTORMS POSSIBLE AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EITHER TODAY OR WEDNESDAY.

DENMAN

In the hours before

Local storm report, Jul 22, 10:08 AM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1108 AM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    TRACY                     KY   WIND DAMAGE
07/21/03   BARREN                         TREES DOWN IN SCATTERED
                                          LOCATIONS. REPORTED BY
                                          HIGHWAY DEPT.

0355 PM    GAMALIEL                  KY   WIND DAMAGE
07/21/03   MONROE                         TREES DOWN. REPORTED BY
                                          DISPATCH.

PKW

The radar

The Louisville radar (KLVX), 106 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodford

When
July 22, 3:35 PM EST
Where
Woodford County, 2 mi S of Versailles
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.017, -84.733

A large tree and a utility pole were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370627.